MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X300MM X 120°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X300MM X 120°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 35200300S
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 04/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The patient underwent gamma3 surgery on (b)(6) 2016.The patient was in a state of nonunion for approximately one year and a half after surgery, but she was living as it was because she had no problem in her daily life.However, she complained a pain of femur in (b)(6) 2018 and the nail breakage was confirmed.Revision surgery was performed on (b)(6) 2018.
 
Additional Manufacturer Narrative
The reported event that long nail kit r1.5, ti, left gamma3® ø10x300mm x 120° was alleged of issue k-170 (implant breakage - nail) could be confirmed, since the returned device matches with the alleged failure mode.Device inspection revealed the following: the received nail is completely broken in the webs of the proximal drill hole for the lag screw.Mechanical damages ¿ drill marks at and inside the proximal drill hole and around the initial crack ¿ had been caused by contact with the step drill.Such damage causes additional notch effects.The nail broke in fatigue manner after an implantation period of approximately 18 months.The customer reported that the nail was broken after approx.18 months of implantation.According to an internal literature research the normal femur bone fracture consolidation is done after 8 to 24 weeks.A not healed bone after 6 months is classified as non-union, means the bone did not heal due to patient conditions.Based on the given information the case is attributed to the patient (delayed healing) a review of the labeling did not indicate any abnormalities.It is clearly mentioned under ¿adverse effects¿ that ¿these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ if any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X300MM X 120°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7567122
Report Number0009610622-2018-00232
Device Sequence Number1524384
Product Code HSB
UDI-Device Identifier04546540375582
UDI-Public04546540375582
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2020
Device Catalogue Number35200300S
Device Lot NumberK0A3893
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2018
Initial Date Received by Manufacturer 05/10/2018
Supplement Date Received by Manufacturer10/31/2018
Initial Report FDA Received Date06/04/2018
Supplement Report FDA Received Date11/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;